Hail, Vernon
- When
- May 16, 6:27 AM CST
- Where
- Vernon County, 5 mi NE of Stoddard
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.721, -91.149
A line of thunderstorms moved across western Wisconsin during the morning of May 16th. Some of these storms dropped dime or nickel sized hail near Stoddard (Vernon County) and Platteville (Grant County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of thunderstorms moved across western Wisconsin during the morning of May 16th. Some of these storms dropped dime or nickel sized hail near Stoddard (Vernon County) and Platteville (Grant County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 16, 5:12 AM CST, 1 hour 15 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 612 AM CDT Thu May 16 2019 .SHORT TERM...(Today and tonight) Issued at 307 AM CDT Thu May 16 2019 Regional radars this morning showing a band of showers and storms extending from northwest Wisconsin into west-central Minnesota along a cold front. This activity will continue to move southeast and is expected to move across the area during the early morning hours. The 16.05Z RAP suggests this activity will come through with some decent shear around 40 knots in the 0-3 km layer but with only 250-500 J/Kg of ML CAPE. This should be enough to support some general thunder and maybe a stronger storm or two but not expecting any severe weather to occur. Once this activity clears the area, attention then turns to the front and how far south it will progress. The RAP continues to push the front slowly south and by early evening suggests it will be just south of the forecast area and then into the Interstate 80 corridor for the overnight hours. The 16.00Z NAM is similar with the position of the front into the early evening but does not push it quite as far south during the overnight. A band of weak to moderate frontogenesis looks to develop along the front in the 1000-700 mb layer and there should be 2 to 4 ubar/s of upglide over the front on the 305K isentropic surface. The moisture transport axis tonight looks to mainly be parallel to the front with just some weak convergence into it. The forcing should be enough to see showers and storms regenerate tonight along and north of the front and move quickly off to the east/southeast in the moisture transport axis. Where this occurs will be totally dependent on the position of the front. If the RAP is correct, most of the activity could be just south of the forecast area while the NAM would suggest areas south of Interstate 90 would be favored. Right now, both solutions have some support from the hi- res meso-scale models and will try to balance these solutions with rain chances along and south of Interstate 90 with the highest chances across the far south. Some threat for strong to possibly severe storms this evening along and south of the front. An axis of 1000-2000 J/Kg of ML CAPE should be in place with the potential for around 40 knots of 0-3 km shear to spill over the front and overlap some of the CAPE. If this happens there will be potential for some hail and strong winds. .LONG TERM...(Friday through Wednesday) Issued at 307 AM CDT Thu May 16 2019 On Friday afternoon and early evening, southerly winds aloft bring elevated instability into the area from Iowa. The main question is exactly how far north will this most unstable CAPE get into the area. The NAM has 500-1000 J/kg near and south of the Interstate 90 corridor in southeast Minnesota and western Wisconsin, and 1-3K across northeast Iowa and southwest Wisconsin. Meanwhile, the GFS has only up 500 J/kg near and south of the Interstate 90 corridor in southeast Minnesota and western Wisconsin, and 500-1000 J/kg across northeast Iowa and southwest Minnesota. The amount of instability is critical, because a 700-500 mb speed maximum will be moving through the area during the mid to late afternoon. This dramatically increases the shear in the 2-5 km layer. Both models have the bulk shear of 40 to 50 knots. Soundings show a straight-line hodograph which would present the possibility of elevated splitting supercells. With such a deep layer of stable air, not anticipating a wind or tornado threat, but could not rule out the possibility of hail. From Friday night into Sunday, there exists the potential of heavy rain as a low pressure area moves east northeast out of the Central Plains. Precipitable water values climb to around 1.5 inches (90-95th percentile) and warm cloud layer depths climb into the 3.5 to 4 km range. While this is favorable, the 850 mb moisture transport is not overly that strong. In addition, there are questions on elevated CAPES. The GFS has much better CAPES aloft than the NAM. At this time, the greatest potential for heavy rain is along and south of Interstate 94. WPC currently has this area under a marginal risk of heavy rain for this time period. They have 2-3 inches between I-90 and I-94 and 3-4 inches across northeast Iowa and southwest Wisconsin. This will result in rises on area rivers and streams and potentially some flooding along the Mississippi tributaries. After a brief respite from rain during the early part of the work week, another shortwave trough will eject out of the southwest United States and impact the area from Tuesday into Tuesday night. While the GFS and Canadian are not that impressive with their surface lows, the ECMWF has a 983 mb surface low moving out of the Central Plains into southwest Minnesota. At this time, the ECMWF is not that impressive with its instability. However, it does have 0-3 km shear in the 40-60 knot range. Rainfall amounts are in the 1 to 2 inch range. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 612 AM CDT Thu May 16 2019 Local and regional radars continue to show a line of showers and storms moving east/southeast across the region. While the bulk of this activity should pass by both airports to the north, it will come close enough that there could still be a short period of MVFR conditions through 13 or 14Z. After that, any additional convection through the remainder of the day looks to be east of both airports. A cold front across central Minnesota this morning will slide through the region swinging the winds around to the northwest during the afternoon. This front will then become stationary south of the airports tonight with more convection expected to develop along it. Right now, this overnight convection should be well to the south and not impact either airport. Once the morning showers and storms move past the area, VFR conditions are expected for the rest of the period. && .HYDROLOGY...Friday night into Sunday Issued at 307 AM CDT Thu May 16 2019 The models are in fairly good agreement that 2 to 4 inches of rain will possible for this time period. This rain will cause rises and potentially flooding along the Mississippi River tributaries. The highest chances at this time look to be in northeast Iowa and southwest Wisconsin. Due to this possibility, plan on issuing a Excessive Rainfall Outlook. .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...04 LONG TERM...Boyne AVIATION...04 HYDROLOGY...Boyne
Hazardous Weather Outlook National Weather Service La Crosse WI 528 AM CDT Thu May 16 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-171100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 528 AM CDT Thu May 16 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Scattered storms will be possible this morning and from this afternoon into tonight. A few of the storms may be strong to severe from mid afternoon into the late evening. Damaging winds and hail are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday More strong storms are possible Friday afternoon and evening and again Saturday afternoon and evening. At this time, the main threats look to be hail and lightning. Locally heavy rain will possible with all the storms, especially Friday night through Sunday. Additional storms will be possible from Tuesday afternoon into Wednesday. At this time, lightning looks to be the main threat. .SPOTTER INFORMATION STATEMENT... At this time, the severe weather threat looks short lived, so spotter activation is not anticipated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-171100- Taylor-Clark- 528 AM CDT Thu May 16 2019 This Hazardous Weather Outlook is for portions of central Wisconsin and north central Wisconsin. .DAY ONE...Today and Tonight Scattered storms are possible this morning. The main threat will be lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered thunderstorms will be possible Friday afternoon and evening, Saturday afternoon and evening, and from Tuesday afternoon into Wednesday. The main threat will be lightning. .SPOTTER INFORMATION STATEMENT... No action is needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
717 AM CDT THU MAY 16 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM HEAVY RAIN WABASHA 44.37N 92.05W
05/16/2019 M1.22 INCH WABASHA MN PUBLIC
&&The La Crosse radar (KARX), 12 km away, was scanning. The volume nearest the first event began at 12:27 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825816, 825817.